, Volume 120, Issue 3, pp 168-173
Date: 21 Dec 2005

Sudden death after isobutane sniffing: a report of two forensic cases

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The intentional inhalation of a volatile substance (“sniffing”) causing euphoria and hallucinations is an under-recognised form of substance abuse in children and adolescents with a high morbidity and mortality. Sudden death can be caused by cardiac arrhythmia, asphyxia or trauma. Two fatal cases of isobutane sniffing of cigarette lighter refill containing isobutane are reported. Toxicological investigations revealed the presence of isobutane in the heart blood and brain tissue of both cases (case 1: heart blood 0.1 μg/g, brain tissue 2.3 μg/g; case 2: heart blood 4.6 μg/g, brain tissue 17.4 μg/g) and the presence of its metabolite 2-methyl-2-propanol in the heart blood of both cases (0.5 and 1.8 μg/g, respectively). The histological investigations of the inner organs showed similar results in both victims. Autopsy findings, results of the histological and immunohistochemical investigations, toxicological findings and analytical procedures are discussed.